Are you more of a visual learner? Check out our online video lectures and start your Emergency Medicine course now for free!

drug overdose

Image: “Bad Day” by Nina A.J. License: CC BY-ND 2.0


Definition of Drug Intoxications

In emergencies, medics quickly need to capture many important parameters in order to act properly. Since a patient’s medical history is usually impossible to evaluate in such cases, the present symptoms, the environment (or the place where the patient was found), and the information given by third parties are particularly important.

Opioid Intoxication

Symptoms

A patient with an overdose of opioids typically has pinpoint pupils, bradycardia, hypothermia, and respiratory depression, and the reflexes are hardly or not triggered. During the course of the examination, the physician may notice rhabdomyolysis, recognizable by the pronounced rigid movements.

Therapy

The method of choice for treating opioid overdose is the opioid receptor antagonist naloxone (half-life < 30 min) or the orally administrable naltrexone. Slow titration is necessary in order to avoid abrupt opioid withdrawal symptoms. Constant monitoring of the patient primarily includes observation of the airways. In severe respiratory depression, intubation with mechanical ventilation is necessary. Diazepam can be administered for the interruption of seizures.

Intoxication with Benzodiazepines

Symptoms

The classic triad of symptoms consists of altered consciousness, obtained vital signs, and the absence of neurological deficits. In patients with organic brain damage, auto-aggressive behavior with hallucination characteristics may occur. Benzodiazepines can be detected in urine (qualitative) and serum (quantitative).

Therapy

In most cases, the administration of laxatives and activated carbon is sufficient. Moreover, induced vomiting can be therapeutically effective. If these strategies do not show adequate results, the antidote flumazenil is the drug of choice.

Intoxication with Paracetamol

Symptoms

As one of the main representatives of the non-opioid analgesics, paracetamol is commonly used as a non-prescription analgesic. Paracetamol overdose could lead to hepatotoxic (liver cell necrosis) and nephrotic damage. Paracetamol is hepatotoxic from 4 g/day and lethal from 12 g/day.

Therapy

The antidote for paracetamol overdose is acetylcysteine.

Intoxication with Tricyclic Antidepressants

Symptoms

A patient with a TCA overdose presents with symptoms of anticholinergic syndrome: mydriasis, hyperthermia, tremor, tachycardia, tonic-clonic seizures, dry skin, and increased thirst.

Note: Convulsions, coma, and cardiac arrhythmias may also occur.

Therapy

Induced vomiting and activated carbon administration are useful in conscious, cooperative patients. In comatose patients, the administration of the antidote physostigmine must be performed. Circuit monitoring and eventual stabilization are pertinent.

Intoxication with Local Anesthetics

Symptoms

The CNS symptoms in case of a local anesthetic overdose (e.g., bupivacaine) include a metallic taste in the mouth, speech sounds like there is a lump in the throat, peroral tingling, and double vision, confusion and unrest, tonic-clonic seizures, and coma. ECG shows alterations in the QRS complex (shortened QT interval, AV blocks) as well as conduction disturbances such as ventricular fibrillation and asystole.

Therapy

Lipid infusions, adrenaline, and diazepam can be used to treat intoxication with local anesthetics.

Rate this article
1 Star2 Stars3 Stars4 Stars5 Stars (Votes: 13, average: 4.38)
Loading...